Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 392, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Dec 5, 2001, 10:35 AM CST for Adair County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Dec 5, 2001, 10:35 AM CST (16:35 UTC)
- Expired
- Dec 5, 2001, 11:00 AM CST
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Adair County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
598 WUUS53 KDMX 051636 SVRDSM IAC001-051700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1035 AM CST WED DEC 5 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAIR COUNTY IN SOUTHWEST IOWA * UNTIL 1100 AM CST * AT 1030 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF GREENFIELD...OR ABOUT 55 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 80 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR STUART AROUND 1040 AM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF AN INCH AND WINDS IN EXCESS OF 58 MPH. LAT...LON 4148 9471 4117 9464 4121 9424 4152 9425 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 3:10 AM CST, 7 hours 25 minutes earlier.
Area forecast discussion, Dec 5, 3:10 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CST WED DEC 5 2001 FORECAST CHALLENGES PRIMARILY FOCUS ON SYSTEM TODAY. CURRENTLY... CWA ENGULFED IN THE WARM SECTOR WITH TEMPERATURES HOLDING IN THE UPPER 50S TO MID 60S. THESE READINGS ARE ALREADY AT RECORD LEVELS AT MANY LOCATIONS. SCATTERED SHOWERS HAVE JUST RECENTLY DEVELOPED AS LIFT BEGINS TO INCREASE AHEAD OF APPROACHING SHORTWAVE. SOME LIGHTNING EVEN NOTED IN NORTHEAST MISSOURI AS THE PCPN MOVES RAPIDLY NORTHEAST. MODELS FAIRLY CLOSE NOW ON TIMING OF SYSTEM ACRS THE STATE TODAY. FRONTAL BOUNDARY WL SLIDE INTO THE CWA LATE THIS MORNING AND INCREASE ITS FORWARD MOMENTUM DURING THE DAY. SHOULD SEE SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE SLIGHTLY UNSTABLE AIRMASS...ESPECIALLY BY LATE MORNING AS SHORTWAVE NEARS THE STATE. THE PCPN WL SLIDE QUICKLY EASTWARD ALONG AND AHEAD OF THE FRONT BY AFTERNOON WITH GOOD SUBSIDENCE IN THE WAKE OF THE FRONT. MODELS DROP RH LEVELS QUICKLY AFTER FROPA...AND THIS SHOULD ALLOW SOME CLEARING DURING THE AFTERNOON ACROSS THE WESTERN ZONES. THEREAFTER...SEVERAL WEEK SYSTEMS WILL PASS QUICKLY THROUGH BROAD TROF. MAIN PROBLEM WILL BE LACK OF MOISTURE AND MAIN NUISANCE FROM THESE SYSTEMS SHOULD BE CLOUDS. TEMPS WL BE LOWER REMAINDER OF THE FORECAST BUT GENERALLY STILL ABOVE NORMAL FOR THIS TIME OF YEAR. NO CHANGES TO LATER PERIODS. .DSM...NONE COGIL
In the hours before
Special weather statement, Dec 5, 5:36 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CST WED DEC 5 2001 .A COLD FRONT WILL MOVE ACROSS CENTRAL IOWA TODAY. MARGINAL INSTABILITY EXISTS WITH THE AIRMASS AHEAD OF THE FRONT...THEREFORE SOME THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. ALTHOUGH THESE STORMS MAY PRODUCE SOME SMALL HAIL AND GUSTY WINDS TO 40 MPH...NO SEVERE WEATHER IS EXPECTED AS THEY MOVE RAPIDLY THROUGH THE STATE. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-061200- AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...ATLANTIC...BOONE...CARROLL... DENISON...ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 536 AM CST WED DEC 5 2001 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE 8 AM TO NOON DAMAGING WINDS (58+ MPH) LOW LARGE HAIL (3/4+) LOW FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY... NOT EXPECTED IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-061200- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON... DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE... LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA... PERRY...WATERLOO AND WAVERLY 536 AM CST WED DEC 5 2001 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE 10AM TO 3PM DAMAGING WINDS (58+ MPH) LOW LARGE HAIL (3/4+) LOW FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY... NOT EXPECTED COGIL ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Dec 5, 10:18 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1018 AM CST WED DEC 5 2001 .A STRONG COLD FRONT ENTERING WESTERN IOWA WILL SLICE THROUGH THE STATE QUICKLY THIS AFTERNOON...EXITING EASTERN IOWA THIS EVENING. AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND UNSTABLE AIR ALONG AND AHEAD OF THE FRONT. ISOLATED SEVERE WIND GUSTS AND HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...GIVEN STRONG WIND SHEAR AND MODERATE INSTABILITY. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-061200- AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...ATLANTIC...BOONE...CARROLL... DENISON...ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 1018 AM CST WED DEC 5 2001 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE NOW THROUGH 2 PM DAMAGING WINDS (58+ MPH) LOW LARGE HAIL (3/4+) LOW FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY... LOW IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-061200- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON... DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE... LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA... PERRY...WATERLOO AND WAVERLY 1018 AM CST WED DEC 5 2001 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW NOW THROUGH 4 PM DAMAGING WINDS (58+ MPH) LOW LARGE HAIL (3/4+) LOW FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK TODAY... LOW KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.